Wentworth-Douglass Hospital
(603) 742-5252
Decrease (-) Restore Default Increase (+) font size
Physicians
Ebola: what you should know
Health Library
Back to Health Library   Print This Page Print    Email to a Friend Email

Bile pathway
Bile pathway


Definition:

Drug-induced cholestasis is a blockage in the flow of bile from the liver that occurs with medication use.



Alternative Names:

Cholestasis - drug-induced



Causes, incidence, and risk factors:

Bile is produced in the liver, moved to the gallbladder, and released into the gut through the biliary tract . It helps the body digest fats.

Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.

Many drugs can cause cholestasis, including:

  • Ampicillin and other penicillin-based antibiotics
  • Anabolic steroids
  • Chlorpromazine
  • Cimetidine
  • Erythromycin
  • Gold salts
  • Imipramine
  • Nitrofurantoin
  • Oral contraceptives
  • Prochlorperazine
  • Sulindac
  • Tobutamide

Other medications can also cause cholestasis in some people.



Symptoms:
  • Fever or rash from the drug
  • Itching
  • Nausea
  • Pain in the upper right part of the abdomen
  • Very dark urine
  • Very pale stools
  • Vomiting
  • Yellow skin or eyes (jaundice )


Signs and tests:

High bilirubin and alkaline phosphatase .



Treatment:

If medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. DO NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.



Support Groups:



Expectations (prognosis):

Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.



Complications:
  • Diarrhea
  • Poor absorption of fat and fat-soluble vitamins
  • Severe itching


Calling your health care provider:

Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.



Prevention:




Review Date: 8/22/2008
Reviewed By: Christian Stone, MD, Division of Gastroenterology, Washington University in St. Louis School of Medicine, St. Louis, MO. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Find What You Need

Events
Careers
Foundation
About Us
Contact
Directions
News
Social Media Agreement
Joint Notice
Web Privacy Policy
WDH Staff Portal

Centers & Services

Cancer Center
Cardiovascular Care
Joint Replacement
Women & Children's
Physician Offices
Other Services

Conditions & Treatments

Health Library

Support Services

Support Groups
Care-Van
Dental Center
Social Work
Food & Nutrition
Integrative Wellness
Spiritual Care
Concerns & Grievances
Homecare and Hospice

For Patients

Pay Your Bill Online
Pricing Estimates
Financial Assistance
Interpreter Services
Surgery Preparation
Medical Record Request
Advance Directives
Clinical Research & Trials

For Healthcare Professionals

Work and Life
Financial Well-Being
Career and Growth

The Wentworth-Douglass Health System includes:

 

Address

Wentworth-Douglass Hospital
789 Central Avenue, Dover, NH 03820
Phone: (603) 742-5252
Toll free: 1 (877) 201-7100